MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 2.5 DRILL BIT {} QC 180/155 GOLD; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 2.5 DRILL BIT {} QC 180/155 GOLD; PLATE, FIXATION, BONE
Catalog Number 71176026
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 12/15/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during an internal fixation procedure, when drilling the last hole for a plate, the 2.5 drill bit {} qc 180/155 gold broke.Part of the broken instrument was left inside the patient, flush to the bone and will not be removed.The procedure was completed, without any delay, using the same device.No other complications were reported.
 
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, based on the limited information provided, the adverse event was likely caused partially or wholly by the user of the product and a user technique/procedural variance cannot be ruled out as the potential contributing factor to the retained non-implantable foreign body.The current patient status remains unknown; however, the procedure was completed without delay with the same device per report.The patient impact includes the broken instrument with subsequent retained non-implantable foreign body.Although unlikely, foreign body fragment corrosion, migration, and/or local irritation cannot be ruled out with certainty.A transient post-surgical convalescence would be anticipated.Device batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed device.A review of instructions for care, maintenance, cleaning and sterilization of smith & nephew orthopedics devices for single use devices revealed that as the devices are sold both nonsterile and sterile and often removed from their original packaging to be placed in a containment device they should be cleaned and/or inspected prior to sterilization.The device should not be reprocessed or reused if comes in contact with blood, tissue or bodily fluids.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no evidence to conclude that the product failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
2.5 DRILL BIT {} QC 180/155 GOLD
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key19260059
Report Number1020279-2024-00895
Device Sequence Number20456291
Product Code HRS
UDI-Device Identifier03596010302762
UDI-Public03596010302762
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K123055
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 06/09/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number71176026
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2023
Supplement Date Received by Manufacturer06/05/2024
Initial Report FDA Received Date05/07/2024
Supplement Report FDA Received Date06/09/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age17 YR
Patient SexFemale
Patient Weight127 KG